Horse Owner Alert: Bad EPM Drug Blamed for Horse Deaths, Hospitalization in Florida - The Horse Owner's Resource

Horse Owner Alert: Bad EPM Drug Blamed for Horse Deaths, Hospitalization in Florida

University Veterinarian Warns that Horses Have Died After Bad Reaction to Medication
Author:
Publish date:

The Jurga Report updates an emergency announcement from the University of Florida College of Veterinary Medicine Large Animal Hospital:

Image placeholder title

Robert MacKay, DACVIM, PhD, BVSc (Dist), veterinarian and professor of large animal clinical sciences atUniversity of Florida Large Animal Medicine, has confirmed details issued in a horse health alert by the university on May 12.

Eight young (two and three-year-old) Thoroughbred horses that were given a single dose of an Equine Protozoal Myeloencephalitis (EPM) drug at a training stable in Ocala, Florida had neurologic disturbances within 36 hours of administration.

Four of the horses had repeated severe generalized convulsions, one went down and couldn’t stand, and three had single or repeated mild convulsions but remained standing. One horse died during a seizure at the farm and the horse that went down was later euthanized after being managed for two days at the University of Florida Large Animal Hospital.

All the other horses have survived with intensive management but are showing additional signs, including low blood counts and ulcers on the gums and tongue.

Dr. McKay said that two of the horses have been discharged, but that the remaining horses are more severely afflicted.

The University of Florida is reporting that the EPM drug suspected of causing these problems is compounded toltrazuril/pyrimethamine from Wickliffe Pharmacy in Lexington, Kentucky.

Dr. McKay and university equine veterinary specialists suspect there has been a serious overdose of pyrimethamine due to accidental misformulation. All the surviving horses are now being given large doses of folic acid to combat the drug’s effects. Various drug analyses are inprocess.

The University notice advised horse owners, "Please note that this warning is only for this specific drug (pyrimethamine/toltrazuril) from this specific pharmacy (Wickliffe). Commercial EPM medicines are very safe; those from compounding pharmacies are usually safebut occasional errors may occur. "

If you are a horse owner or employee who uses this drug or if you know anyone who uses this drug (toltrazuril/pyrimethamine from Wickliffe), please warn them of this possible danger.

Specific lot numbers may be available from Wickliffe.

Dr. McKay said on Tuesday that an overdose of pyrimethamine would "shut down the bone marrow." Among the problems that the surviving horses face are lesions on the mucous membranes, scurfy skin, and ulcers on the cornea.

"There's no proof that this is an overdose," Dr. McKay warned, since tests are underway to analyze the medication, both at the University of Florida's drug testing laboratory and at the US Food and Drug Administration (FDA) lab.

No further cases have been reported, although Dr. McKay noted that he had received news of a report of two horses exhibiting seizures after being given the medication in paste form some weeks ago in Lexington, Kentucky.

At this time, it is not known if the cases are connected.

If you live in Florida and suspect your horse has been given this drug, contact your veterinarian or the UF Large Animal Hospital veterinarians at 352-392-2229; visit the UF Contact Us page for more information about reaching the vet school.

The University of Florida hosts an EPM webpage for those seeking more information about this disease.

Excerpted text from the University of Florida alert used with permission. Horse head photo by l.schonk.

Related